Scholion.ai

Exponential ergodicity of the bouncy particle sampler

George Deligiannidis, Alexandre Bouchard-Côté, Arnaud Doucet

The Annals of Statistics · 2019 · Volume 47 · Issue 3

DOI: 10.1214/18-AOS1714

Abstract

Nonreversible Markov chain Monte Carlo schemes based on piecewise deterministic Markov processes have been recently introduced in applied probability, automatic control, physics and statistics. Although these algorithms demonstrate experimentally good performance and are accordingly increasingly used in a wide range of applications, geometric ergodicity results for such schemes have only been established so far under very restrictive assumptions. We give here verifiable conditions on the target distribution under which the Bouncy Particle Sampler algorithm introduced in [Phys. Rev. E 85 (2012) 026703, 1671–1691] is geometrically ergodic and we provide a central limit theorem for the associated ergodic averages. This holds essentially whenever the target satisfies a curvature condition and the growth of the negative logarithm of the target is at least linear and at most quadratic. For target distributions with thinner tails, we propose an original modification of this scheme that is geometrically ergodic. For targets with thicker tails, we extend the idea pioneered in [Ann. Statist. 40 (2012) 3050–3076] in a random walk Metropolis context. We establish geometric ergodicity of the Bouncy Particle Sampler with respect to an appropriate transformation of the target. Mapping the resulting process back to the original parameterization, we obtain a geometrically ergodic piecewise deterministic Markov process.

Keywords

60F05, 60J25, 65C05, 65C40, central limit theorem, change of variable, geometric ergodicity, Markov chain Monte Carlo, Piecewise deterministic Markov process

Enable JavaScript for citation tools and additional paper interactions.